Kentucky, 2014Flash Flooding and Flooding in Kentucky, August 18, 2014
August 18, 2014 · NWS JKL · 5 events in 4 counties and zones
Showers and thunderstorms that formed ahead of an approaching area of low pressure produced heavy rainfall that caused flash flooding across portions of eastern Kentucky on August 18th. Most of the flooding occurred in Breathitt, Knott, and Perry counties during the morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $241,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms that formed ahead of an approaching area of low pressure produced heavy rainfall that caused flash flooding across portions of eastern Kentucky on August 18th. Most of the flooding occurred in Breathitt, Knott, and Perry counties during the morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 18, 4:00 AM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 18, 4:00 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
500 AM EDT MON AUG 18 2014
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 315 AM EDT MON AUG 18 2014
FEATURES ACROSS EASTERN KENTUCKY CENTER AROUND A SURFACE LOW PRESSURE
SYSTEM MOVING EAST INTO THE AREA THIS MORNING. SHOWERS AND
THUNDERSTORMS CONTINUE TO DEVELOP AHEAD OF THIS FEATURE IN A WELL
MOIST AND UNSTABLE ENVIRONMENT WITH INSTANCES OF HEAVY RAINFALL
MAINLY OVER THE SOUTHERN PORTIONS OF EASTERN KENTUCKY HEADING INTO
THE MORNING HOURS. THIS BEING WHERE THE BETTER LIFT AND FORCING ALONG
AN APPROACHING SURFACE BOUNDARY. RAINFALL RATES HERE AS WELL AS WHAT
IS ADVERTISED LATER IN THE MORNING AND INTO TODAY WILL FEATURE THE
FLASH FLOODING THREAT MAINLY OVER THESE AREAS SOUTH OF THE MOUNTAIN
PARKWAY. WILL CONTINUE TO MENTION THIS THREAT IN THE HWO AS
THANKFULLY...STORM MOTION IS QUITE QUICK AND RESIDENCE TIME OVER A
CERTAIN LOCATION WILL NOT BE AN ISSUE. HOWEVER...A FEW INSTANCES OF
CELLS MOVING OVER THE SAME LOCATION MAY BE ENOUGH FOR A FLASH FLOOD
THREAT INTO THE PREDAWN HOURS.
LATER ON INTO THIS AFTERNOON...A DRY LAYER BEGINS TO DEVELOP IN THE
MID LEVELS. WITH THE SURFACE INSTABILITY ON THE INCREASE AND STILL
SOME MOISTURE IN THE LOWER LEVELS PRESENT...SOME MORE THUNDERSTORM
DEVELOPMENT WILL BE POSSIBLE WITH LESS MOISTURE DEPTH A CHANCE OF A
STORM THUNDERSTORM OR TWO. WILL CONTINUE WITH AREAL COVERAGE INTO
THIS TONIGHT. WITH THE INCREASE IN STORM MOTION AND LACK OF ABUNDANT
MOISTURE FROM THE PAST DAY...THE FLOODING THREAT WILL BEGIN TO
DIMINISH BY TONIGHT. WILL EXPECT A MORE DIURNALLY DRIVEN THUNDERSTORM
DEVELOPMENT BY TUESDAY AS A WEAK DISTURBANCE FOLLOWS THE PREVIOUS
WAVE ON MONDAY. WILL CONTINUE WITH SCATTERED POPS INTO THIS PERIOD AS
WELL. OVERALL...THE CONCERN LIES WITH THE MESOSCALE FEATURES WITH THE
REMNANT MCV TRACKING THROUGH CENTRAL KENTUCKY AND INTO EASTERN
PORTIONS TODAY WITH A LOCALIZED FLOOD THREAT.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 500 AM EDT MON AUG 18 2014
THE MODELS ARE IN GOOD AGREEMENT ABOUT THE GENERAL PATTERN ALOFT
CONSISTING OF A GREAT LAKES CLOSED LOW EARLY ON BEING SHUNTED
EAST BY A BURGEONING RIDGE OVER THE LOWER MISSISSIPPI VALLEY INTO
THE DAY THURSDAY. THE CMC IS THE FIRST TO DROP OUT AS IT SHOWS A
WEAKER RIDGE THROUGH THE MID SECTION OF THE NATION WHILE THE GFS AND
ECMWF MAINTAIN HIGHER AMPLITUDES ACROSS THE MISSOURI VALLEY AND INTO
THE WESTERN PORTION OF THE OHIO VALLEY TO CLOSE OUT THE WORK WEEK.
THE SIMILARITIES OF THESE LATTER MODELS CONTINUED INTO THE WEEKEND
WITH STRONG RIDGING CENTERED OVER ARKANSAS WHILE BROAD TROUGHING
HOLDS TOUGH THROUGH THE NEW ENGLAND STATES. BETWEEN THESE TWO
FEATURES...A STREAM OF SEASONABLY FAST FLOW WILL CARRY A STEADY
BATCH OF SHORTWAVES FROM THE UPPER MIDWEST THROUGH THE OHIO VALLEY
AND INTO THE SOUTHERN APPALACHIANS. THIS PATTERN REMAINS IN PLACE
THROUGHOUT THE WEEKEND...THOUGH THE CRUCIAL STREAM OF SHORTWAVE
ENERGY WILL LIKELY WAVE BACK AND FORTH THROUGH THE WESTERN FOOTHILLS
OF THE APPALACHIANS. GIVEN THE MODEL AGREEMENT AMONG THE GFS AND
ECMWF HAVE FAVORED THEIR SOLUTION FOR THE EXTENDED PORTION OF THE
FORECAST.
SENSIBLE WEATHER WILL FEATURE A CONTINUATION OF OUR MOIST
ENVIRONMENT AND POTENTIAL FOR SHOWERS AND THUNDERSTORMS. THE RIDGING
TO OUR SOUTHWEST WILL BE ENOUGH TO SEND TEMPERATURES INTO AND ABOVE
SEASONABLE NORMS DESPITE THE INCREASED HUMIDITY. THIS WILL ALSO HELP
TO ENHANCE THE DIURNALLY DRIVEN INSTABILITY THROUGH THE AREA
RESULTING IN THE BEST CHANCES OF STORMS EACH AFTERNOON AND EVENING.
HOWEVER...WITH THE ACTIVITY ALOFT AND THE NEARBY SFC BOUNDARIES THE
THREAT OF CONVECTION WILL CONTINUE THROUGH THE NIGHTS AS WELL. THIS
WILL MEAN A WARM...WET...AND STORMY PERIOD FOR EAST KENTUCKY THROUGH
THE UPCOMING WEEKEND. THE CAVEAT WILL BE SHOULD THE RIDGE TO THE
SOUTHWEST TAKE OVER AND SHIFT JUST A BIT NORTHEAST WE MAY BE IN FOR
A HOT AND HUMID TIME INSTEAD. THIS WILL HAVE TO BE MONITORED...BUT
AS OF NOW THE BEST BET IS FOR A CONTINUATION OF OUR MODERATE CHANCES
FOR SHOWERS AND THUNDERSTORMS THROUGH MOST PERIODS IN THE EXTENDED.
THE HIGH MOISTURE CONTENT WILL HOLD THE TEMPERATURES UP AT NIGHT AND
LIMIT RADIATIONAL COOLING. LIKEWISE...DAYTIME HIGHS COULD BE
IMPACTED BY THE TIMING AND DURATION OF AFTERNOON CONVECTION...BUT
THE POTENTIAL IS THERE FOR READINGS IN THE UPPER 80S EACH DAY.
THE CR GRID LOAD PROVIDED A GOOD START TO THE FORECAST FOR THE
EXTENDED...THOUGH DID GIVE THE POPS MORE OF A DIURNAL TREND.
ALSO...ADJUSTED THE LOW TEMPERATURE GRIDS SLIGHTLY EACH NIGHT TO
REFLECT MINOR RIDGE AND VALLEY DIFFERENCES.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 125 AM EDT MON AUG 18 2014
SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO ENTER EASTERN
KENTUCKY THROUGH THE EARLY MORNING HOURS. THIS WILL EVENTUALLY BRING
VISIBILITY AND CEILINGS DOWN TO FIELD MINS EVENTUALLY...MAINLY THOUGH
WHERE HEAVIER SHOWERS MOVE OVER A POINT. WILL EXPECT TO KEEP THESE
CONDITIONS THROUGH THE MORNING BEFORE LIFTING THE CEILINGS INTO THE
AFTERNOON AS THE MAIN LIFT AND MOISTURE FINALLY MOVE OFF TO THE EAST.
EXPECT MOST OF THE TAF SITES TO EXPERIENCE BELOW IFR IN 08Z TO 14Z
PERIOD. WINDS WILL MAINLY BE LIGHT THROUGH THE MORNING BUT THEN
PICKING UP OUR OF THE WEST INTO THE AFTERNOON WITH THE PASSAGE OF THE
SURFACE FRONT.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...SHALLENBERGER
LONG TERM...GREIF
AVIATION...SHALLENBERGER
Hazardous weather outlook, Aug 18, 3:00 AM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
400 AM EDT MON AUG 18 2014
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
400 AM EDT MON AUG 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME STORMS WILL HAVE
THE CAPABILITY TO PRODUCE HEAVY RAINFALL MAINLY TODAY THROUGH THIS
EVENING. BECAUSE OF THIS...A FEW INSTANCES OF LOCALIZED FLOODING ARE
POSSIBLE...ESPECIALLY WHERE STORMS MOVE REPEATEDLY OVER THE SAME
LOCATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS ARE POSSIBLE AT TIMES TUESDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF HEAVY RAINFALL OR
FLOODING TODAY.
SHALLENBERGER
Flash Flood, Breathitt
- When
- August 18, 6:30 AM EST to 8:30 AM EST
- Where
- Breathitt County, 0.99 mi SSW of Dalesburg to 0.69 mi SE of Morris Fork
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.336, -83.536
Flash flooding of Freeman Fork caused Freeman Fork Road to be impassable.
Flash Flood, Perry
- When
- August 18, 6:30 AM EST to 10:00 AM EST
- Where
- Perry County, 1.3 mi W of Boat to 2.12 mi W of Hayslen
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.367, -83.353
Over three inches of rain fell across northern Perry County. This amount of rain produced flash flooding which surrounded trailers in the Chavies Community, flooded a church near the intersection of Highway 15 and 28, and closed Highway 476 between Hardburly and Darfork.
Flash Flood, Knott
- When
- August 18, 6:45 AM EST to 10:00 AM EST
- Where
- Knott County, 2.46 mi NNW of Fisty to 1.75 mi SSW of Fisty
- Cause
- Heavy Rain
- Property damage
- $234,000
- Reported by
- Broadcast Media
- Coordinates
- 37.362, -83.118
Over three inches of rainfall from slow moving thunderstorms produced flash flooding across the county. Troublesome Creek was reported out of its banks from Hindman to Carrie, six inches of flowing water was reported over Highway 80, flooding at the junction of Highway 550 and 160 made the roads impassable, flood waters surrounded a house in Garner, the Hazard Community & Technical School campus was flooded in Hindman, and water was reported over the bumper of an SUV between Leburn and Hindman.
Flood, Breathitt
- When
- August 18, 7:00 AM EST to 9:00 AM EST
- Where
- Breathitt County, Barwick to 1.47 mi SSE of Barwick
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.370, -83.370
Water had backed up into several yards due to a clogged storm drain.
Flood, Floyd
- When
- August 18, 7:00 AM EST to 9:00 AM EST
- Where
- Floyd County, Bevinsville to 0.72 mi E of Bevinsville
- Cause
- Heavy Rain
- Property damage
- $100
- Reported by
- Broadcast Media
- Coordinates
- 37.380, -82.720
Standing water several inches deep was reported at a neighborhood in the Bevinsville area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Heavy Rain in Wisconsin, August 18, 20143 deaths · 2 injured · $25,000 · 1 in hail · 2 events
- Heat in Nevada, August 18, 20141 death · 1 event
- Flash Flooding and Damaging Winds in California, August 18 to 21, 20141 injured · $228,000 · 52 kt wind · 12 events
- Flash Flooding and Flood in Utah, August 18 to 20, 2014$205,000 · 7 events
- Hail and Damaging Winds in Oklahoma, August 18, 2014$33,000 · 70 kt wind · 12 events
- Damaging Winds in Kansas, August 18, 2014$50,000 · 62 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, August 18, 2014$29,000 · 1.25 in hail · 5 events
- Damaging Winds in Georgia, August 18 to 21, 2014$19,000 · 50 kt wind · 12 events
- Damaging Wind in Alabama, August 18, 2014$25,000 · 61 kt wind · 1 event
- Damaging Winds in Florida, August 18, 20142 injured · 50 kt wind · 3 events
- Lightning Strike in North Carolina, August 18, 2014$20,000 · 1 event
- Hail and Damaging Winds in North Carolina, August 18, 2014$8,000 · 1.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536004, 536009, 536020, 531124, 536025.